Thunderstorm Wind, Carroll
- When
- June 8, 9:25 AM EST
- Where
- Carroll County, 0.41 mi WSW of Westminster
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.579, -77.008
Multiple reports of trees down across Westminster.
An upper level trough dug south from the Great Lakes into the Mid-Atlantic, providing upper level forcing which combined with moderate instability noted at the surface, produced scattered showers with embedded thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An upper level trough dug south from the Great Lakes into the Mid-Atlantic, providing upper level forcing which combined with moderate instability noted at the surface, produced scattered showers with embedded thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 8, 9:15 AM EST, 10 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1015 AM EDT WED JUN 8 2016
.SYNOPSIS...
An upper level trough will cross the area this afternoon. Weak
high pressure then builds through the end of the work week. A cold
front will cross the area on Sunday.
&&
.NEAR TERM /THROUGH THURSDAY/...
Latest water vapor imagery showing upper level trough digging south
from the Great Lakes region into central PA. Line of showers with
isolated thunderstorms right ahead of this trough and will impact
generally the northern portions of the CWA late this morning into
the early afternoon. Gusts between 30-40 knots been observed with
these showers close to the Mason-Dixon where better instability is
noted via SPC Mesoanalysis page. Expecting the gusty northwest
conditions to persist into the afternoon, with gusts 25-35 knots.
Cooler air will move in behind this trough with highs generally in
the 70s.
Northwest flow continues tonight as high pressure continues to move
into the region. Winds will subside due to weaker mixing tonight. An
upper level ridge will build eastward tonight. Cooler temps expected
tonight with lows in the U40s/L50S.
Dry conditions expected Thursday as upper level ridging continues to
build over the region. Northwest flow continues as high pressure
stays across the Ohio Valley. Slightly warmer Thursday with highs in
the low to mid 70s.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
High pressure moves across the area Friday morning before moving
off the southeast by afternoon. Warm air advection will approach
from the west Friday afternoon. Although conditions should be
mostly dry... a few showers may form across the Potomac Highlands.
Slightly warmer Friday with temps in the mid to upper 70s.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Hot air will spread quickly eastward during the weekend with h85
temps rising to 20C according to the latest 00Z GEFS and ECMWF.
Moisture will also be on the increase with sfc dewpoints in the
mid 60s to near 70F bringing heat indices well into the 90s to
near 100F both Sat and Sun. Potential for an MCS to form over the
upper Midwest Sat and track sewd on nw flow aloft. Timing
obviously this far out is still uncertain but several stability
indices and h85 theta-e indicate indicate best potential for
showers and t-storms Sat night possibly lasting into early Sun
morning. Deepening trough over the Northeast Sun will push an
unusually strong cdfnt through the area Sun with strong nw flow
and gale conditions over the waters. Cooler and drier for the
first part of next week
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions for the TAF period. Main concern will be gusty NW
winds. Winds increasing this morning, with gusts 25-35 knots at
all TAF sites lasting into this evening. Winds will subside
overnight as high pressure builds in.
NW increase by Thursday afternoon with gusts up to 20kts. Winds
subside Thursday night and into Friday.
Potential for thunderstorms, some possibly severe Sat and Sat
night. These storms would bring sub-VFR conditions.
&&
.MARINE...
Gale waring in effect for Chesapeake Bay waters with gusts to 40
knots expected as a line of showers swing through and persistent
NW winds in the wake into the afternoon, SCA conditions expected
on the Tidal Potomac with gusts 25-30kts. A brief gust to 40 knots
will be possible on the Tidal Potomac with the showers but the
temporal extent not long enough to warrant a gale warning
issuance.
Winds will subside tonight however SCA conditions continue for
the Lower Tidal Potomac and main channel of the bay. NW winds
increase again Thursday and SCA conditions expected across all
waters. Winds will not be as strong as today with gusts maxing out
at 25kts.
High pressure will slowly build to the south and east of the waters
Friday. The gradient should be weak enough for winds to remain below
sca criteria.
Small craft advzy conditions Sat then gales Sun under a strong
pressure gradient. Severe storms possible Sat night.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 6 PM this evening to 6 PM EDT
Thursday for ANZ531>534-538>543.
Gale Warning until 6 PM EDT this evening for ANZ530>534-
538>543.
Small Craft Advisory from 6 PM to 10 PM EDT this evening for
ANZ530.
Small Craft Advisory from 9 AM to 6 PM EDT Thursday for ANZ530-
535-536.
Small Craft Advisory until 10 PM EDT this evening for ANZ535-
536.
Small Craft Advisory until 6 PM EDT Thursday for ANZ537.
&&
SYNOPSIS...LFR
NEAR TERM...Sears/HAS
SHORT TERM...HAS
LONG TERM...LFR
AVIATION...Sears/HAS/LFR
MARINE...Sears/HAS/LFRHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 637 AM EDT WED JUN 8 2016 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-091000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 637 AM EDT WED JUN 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT A GALE WARNING IS IN EFFECT FOR THE MARYLAND CHESAPEAKE BAY TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-091000- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT- EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 637 AM EDT WED JUN 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Sterling radar (KLWX), 79 km away, was scanning. The volume nearest the first event began at 14:23 UTC.
19 thunderstorm wind. Local standard time, as filed.
Multiple reports of trees down across Westminster.
Numerous reports of trees and power lines down across Sykesville.
A tree was reported down across Sharp Rd.
A tree was reported down across Clermont Mill Rd.
A tree was reported down across the Torrey C Brown Trail.
A tree fell into a house. 911 Center reluctant to provide more details.
Several reports of trees down around Ellicott City.
Several large branches with diameters greater than 3 inches were downed at Hobbits Glen Gold Course. Reported by HW240.
Three reports of trees down along Route 29S at Route 108.
A downed tree fell on a truck on the campus of The Johns Hopkins University.
A tree was reported down on Castleton Rd.
A tree was reported down on Pyle Rd.
Multiple trees were reported down at Route 32 West and Shaker Rd.
A tree was reported down on Fleet St.
Multiple reports of trees downed between Elkridge and Hanover along Washington Blvd.
Several reports of trees and branches were downed across the Bel Air area.
Multiple reports of trees down in the Churchville area along Cool Branch Rd.
A tree fell on Bradley Blvd, forcing the closure of the roadway.
A tree fell into a house in Essex.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2016Every state in 2016This day in weather historyWarnings in Maryland, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644056, 644057, 644059, 644060, 644061, 644062, 644063, 644064, 644065, 644066, 644067, 644068, 644069, 644070, 644071, 644073, 644074, 644075, 644076.